Jump to content

Morgain73: considering tapering off my psych meds


Morgain73

Recommended Posts

Hello, I'm 45 years old and I have been taking psych meds since I was 21.  I have noticed a downward spiral in my life since this time.  My life has now become unmanageable, including facing homelessness and a recent suicide attempt.  The doctor has told me I will never be able to stop my meds.  I want off.  They aren't helping anymore, and the Doctor just wants to give me more pills.   How do I start?  In the past tapering has caused me to have severe suicidal thoughts, depression and anger issues, along with the physical withdrawal symptoms.  The sooner I can get off, the better.

Link to comment
  • ChessieCat changed the title to Morgain73: considering tapering off my psych meds
  • Moderator

Hello, Morgain, and welcome to SA.  I'm glad you found us before you started tapering so we can help you succeed this time in your taper.  First we need to know more about the drugs you are taking, the dosages and your past taper attempts.  I'm going to give you a lot of links with some excellent information.  Take your time and read through them.  

 

To give members the best information, we ask them to summarize their medication history in a signature -- drugs, doses, dates, and discontinuations & reinstatements, in the last 12-24 months particularly.
  • Any drugs prior to 24 months ago can just be listed with start and stop years. 
  • Please use actual dates or approximate dates (mid-June, Late October) rather than relative time frames (last week, 3 months ago) 
  • Spell out months, e.g. "October" or "Oct."; 9/1/2016 can be interpreted as Jan. 9, 2016 or Sept. 1, 2016. 
  • Please leave out symptoms and diagnoses. 
  • A list is easier to understand than one or multiple paragraphs. 
  • Link to Account Settings – Create or Edit a signature.
At Surviving Antidepressants, it is recommended that a person taper by no more than 10% of their current dose with at least a four week hold in-between decreases.  The 10% taper recommendation is a harm reduction approach to going off psychiatric drugs.  Some people may have to taper at a more conservative rate as they are sensitive to even the smallest drops.
  
 

 

Once you've completed your signature, I can give you more information on tapering the specific drug(s) you're taking.

 
To help you understand the withdrawal you experienced when you tried to taper, here is some information on withdrawal:
 
 

 

When we take medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur.  
 
 
Please be aware that sometime withdrawal symptoms don't appear immediately after a too-fast taper.
 
 
Healing isn't linear.  There will be ups and downs.
 

 

When you taper, it is important to keep your taper slow, simple and stable.

 

 
These links might be helpful when talking to your doctor.  Keep in mind that most psychiatrists know little, if anything, about withdrawal or tapering.
 
 
We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium and omega 3 (fish oil). Many people find these to be calming to the nervous system. 

 

 

 

Please research all supplements first and only add in one at a time and at a low dose in case you do experience problems.
 
While it is often a first response to stress to take a B-Complex, in withdrawal it can be overstimulating.
 
 
Many members have found the techniques in the following two links helpful in coping with withdrawal.  
This is your introduction topic -- the place for you to ask questions, record symptoms, share your progress, and connect with other members of the SA community.  I hope you’ll find the information in the SA forums helpful for your situation.  I'm sorry that you are in the position that you need the information, but I am glad that you found us.
 
 

 
 
 

 

 
 
 
 
 
 
 
 
 
 
 
 
 
 
 
 
 
 

 

Edited by Gridley

Gridley Introduction

 

Lexapro 20 mg since 2004.  Begin Brassmonkey Slide Taper Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Oct. 30, 2020  Jump to zero from 0.025mg.  Current dose: 0.000mg

3 year, 10 month taper is 100% complete.

 

Ativan 1 mg to 1.875mg 1986-2020, two CT's and reinstatements

Nov. 2020, 7-week Ativan-Valium crossover to 18.75mg Valium

Feb. 2021, begin 10%/4 week taper.   

March 22, 2022: hold at 4.8mg and shift to Imipramine taper

Aug. 5, 2022: shift back to Valium taper.  

Current dose as of Sept. 22, 2022: 3.5mg

Taper is 81% complete.

 

Imipramine 75 mg daily since 1986.  Jan-Sept 2016 tapered to 16mg.  

Held until Aug 2021, tapered for 4 weeks to 14.4mg

March 22, 2022: Begin 10%/4 week taper.  Current dose as of Aug. 5: 9.5mg 

Aug. 5, 2022: hold at 9.5 and shift to Valium taper

Taper is 87% complete.  

  

Supplements: omega-3, vitamins C, E and D3, magnesium glycinate, probiotic, zinc, melatonin .3mg


I am not a medical professional and this is not medical advice but simply information based on my own experience, as well as other members who have survived these drugs.

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy